Georgia, 2014

Wildfire in Georgia, May 4 to 5, 2014

May 4 to 5, 2014 · NWS FFC · 1 event in 1 county or zone

Dry high pressure was in place on the 4th. Though relative humidity values hovered just above critical levels, a wildfire was able to develop in northeast Georgia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Dry high pressure was in place on the 4th. Though relative humidity values hovered just above critical levels, a wildfire was able to develop in northeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 4, 12:31 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, May 4, 12:31 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
131 PM EDT SUN MAY 4 2014

.PREV DISCUSSION... /ISSUED 749 AM EDT SUN MAY 4 2014/

PREV DISCUSSION... /ISSUED 253 AM EDT SUN MAY 4 2014/

SHORT TERM /TODAY THROUGH MONDAY/...
VERY QUIET THROUGH THE SHORT TERM BUT WITH A MARKED INCREASE IN
TEMPERATURES TODAY COMPARED TO YESTERDAY. UPPER TROUGH AXIS PUSHES
OFFSHORE TODAY AND RIDGING BEGINS TO BUILD IN ALOFT...WITH A
CORRESPONDING INCREASE IN THICKNESSES. EXPECT TEMPS 5 OR SO DEGREES
ABOVE NORMAL TODAY...AND ADD A COUPLE OF DEGREES ON TOP OF THAT FOR
MONDAY. MAY SEE A FEW PASSING HIGH CLOUDS. NICE BREEZE CONTINUES
BOTH THIS AFTERNOON AND MONDAY AFTERNOON WITH JUST ENOUGH SURFACE
GRADIENT REMAINING IN PLACE. A WEAK WAVE SLIDES DOWN THE FLOW JUST
TO OUR NORTH ON MONDAY AFTERNOON BUT SHOULD NOT IMPACT OUR AREA.

TDP

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
UPPER RIDGE BUILDS OVER THE CWA THROUGH THE UPCOMING WEEK. THIS
WILL KEEP DRY AND STABLE AIR OVER THE REGION ALONG WITH ABOVE
NORMAL TEMPS. MODELS ARE IN AGREEMENT WITH THE NEXT SYSTEM THAT
WILL BRING A CHANCE OF SHOWERS/TSTORMS TO MAINLY NORTH GA FRIDAY
AND INTO NEXT WEEKEND. AT THIS TIME IT APPEARS THE BEST CHANCE OF
RAIN WILL BE SATURDAY.

17

FIRE WEATHER...
FOR NOW RELATIVE HUMIDITY VALUES HOVER JUST ABOVE CRITICAL LEVELS
FOR THE NEXT COUPLE OF DAYS. CRITICAL FIRE WEATHER CONDITIONS ARE
NOT ANTICIPATED BUT FORECAST WILL HAVE TO BE MONITORED IN CASE DRIER
CONDITIONS MOVE IN.

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS WILL CONTINUE THROUGH THIS TAF PERIOD. WINDS WILL
STAY OUT OF THE W TO NW IN THE 8-12KT RANGE GUSTING TO 16KT THIS
AFTERNOON. WIND SPEEDS WILL DIMINISH TO 5KT OR LESS THIS EVENING.
WIND SPEEDS WILL INCREASE AGAIN TOMORROW INTO THE 8-120KT RANGE.
NO CEILINGS OR RESTRICTIONS TO VSBYS EXPECTED.

//ATL CONFIDENCE...18Z UPDATE...
CONFIDENCE IS HIGH ON ALL ELEMENTS.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          85  57  89  59 /   0   0   0   0
ATLANTA         83  61  85  62 /   0   0   0   0
BLAIRSVILLE     80  54  82  54 /   0   0   0   0
CARTERSVILLE    83  55  87  57 /   0   0   0   0
COLUMBUS        85  60  87  60 /   0   0   0   0
GAINESVILLE     83  59  86  60 /   0   0   0   0
MACON           86  55  88  56 /   0   0   0   0
ROME            84  55  88  57 /   0   0   0   0
PEACHTREE CITY  84  53  87  55 /   0   0   0   0
VIDALIA         85  59  89  63 /   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....39
AVIATION...01
Hazardous weather outlook, May 4, 7:06 AM EST, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
806 AM EDT SUN MAY 4 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051215-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
806 AM EDT SUN MAY 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Towns

When
May 4, 2:30 PM EST to May 5, 9:00 AM EST
Where
Towns forecast zone
Property damage
$10,000
Reported by
Park/Forest Service
Coordinates
34.917, -83.737 (the zone’s center; the record gives no point)

The National Forest Service reported that a human-caused wildfire labeled Jewel Mtn. burned 12.1 acres and resulted in $10,000 in damages.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511184.